Indiana, 2015Flash Flooding in Indiana, July 20 to 21, 2015
July 20 to 21, 2015 · NWS IND · 3 events in 1 county or zone
The last of the string of storms occurred during the evening of the 20th into the early morning of the 21st. A thunderstorm developed over downtown Indianapolis and dumped up to 3 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last of the string of storms occurred during the evening of the 20th into the early morning of the 21st. A thunderstorm developed over downtown Indianapolis and dumped up to 3 inches of rain. Brief significant local flooding followed in downtown Indianapolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 9:21 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 20, 9:21 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 PM EDT MON JUL 20 2015
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 314 PM EDT MON JUL 20 2015
A FRONTAL ZONE ACROSS THE REGION TODAY MAY SERVE AS FOCUS FOR THE
DEVELOPMENT OF THUNDERSTORMS THROUGH EARLY TONIGHT...ESPECIALLY
ACROSS THE SOUTHERN PORTIONS OF CENTRAL INDIANA. AN ISOLATED STRONG
TO SEVERE STORM CANNOT BE RULED OUT. AS THIS FRONTAL ZONE SHIFTS
SOUTHWARD...THE STORM THREAT WILL COME TO AN END BY TUESDAY MORNING
AND A WELCOME DRY RESPITE WILL OVERSPREAD THE AREA AS HIGH PRESSURE
BUILDS INTO THE REGION.
&&
.NEAR TERM /REST OF TONIGHT/...
ISSUED AT 946 PM EDT MON JUL 20 2015
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA AHEAD OF
AN UPPER WAVE. HAVE THUS UPPED POPS MOST LOCATIONS...WITH MANY AREAS
NOW IN THE LIKELY CATEGORY THIS EVENING. EXCEPTION WILL BE FAR
NORTHEAST FORECAST AREA WHICH LOOKS TO AVOID MOST FORCING. WILL
CONTINUE CHANCE POPS THERE.
ADDITIONAL SCATTERED CONVECTION HAS DEVELOPED ALONG A COLD FRONT
BACK ACROSS NORTHWEST ILLINOIS. SUBSIDENCE BEHIND UPPER WAVE AND
TURNED OVER ATMOSPHERE FROM CURRENT CONVECTION SHOULD HELP WEAKEN
THIS CONVECTION AS IT MOVES SOUTHEAST. RAPID REFRESH BACKS THIS
THINKING UP AS IT DRIES THINGS OUT OVERNIGHT.
THUS CONTINUED WITH PREVIOUS FORECAST OF ENDING POPS NORTH OVERNIGHT
AND GOING LOWER CHANCES SOUTH.
ONLY MADE MINOR ADJUSTMENTS TO TEMPERATURES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 314 PM EDT MON JUL 20 2015
THIS PERIOD SHOULD MAKE CENTRAL INDIANA FEEL MUCH MORE COMFORTABLE
COMPARED TO THE HEAT AND HUMIDITY EXPERIENCED OVER THE WEEKEND.
CONTINUED TO GO WITH A DRY FORECAST BY TUESDAY MORNING AS HIGH
PRESSURE WILL ALLOW FOR A DRY FORECAST THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD.
GENERALLY AGREED WITH PREVIOUS FORECAST THINKING WITH TEMPERATURES.
CONSENSUS NUMBERS APPEAR GENERALLY GOOD IN THE WAKE OF THE FRONT.
HOWEVER DID BUMP MAXES UP SLIGHTLY AS MOSTLY SUNNY SKIES ARE
EXPECTED...AND ALSO INCREASED LOWS AS THE VERY MOIST GROUND MAY WORK
AGAINST DRIER DEWPOINTS AND WORK AGAINST ALLOWING TEMPERATURES TO
GET TOO LOW AT NIGHT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 314 PM EDT MON JUL 20 2015
WEAK HIGH PRESSURE OVER THE EASTERN GREAT LAKES AND OHIO WILL
DOMINATE OUR WEATHER FRIDAY AND ANOTHER HIGH PRESSURE WILL BUILD
IN FROM THE NORTHWEST EARLY NEXT WEEK. IN BETWEEN A VERY WEAK
COLD FRONT WILL MOVE ACROSS OUR REGION AROUND SATURDAY NIGHT. WILL
MENTION A FEW THUNDERSTORMS BEGINNING LATE SATURDAY OVER THE REST
OF THE WEEKEND AND IN THE SOUTH ON MONDAY. POPS WILL BE MAINLY IN
THE 20 TO 30 PERCENT RANGE. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL FRIDAY AND NEAR NORMAL REST OF THE LONG TERM.
&&
.AVIATION /DISCUSSION FOR THE 210300Z KIND TAF UPDATE/...
ISSUED AT 1021 PM EDT MON JUL 20 2015
SMALL CONVECTIVE CLUSTER OFF TO THE WEST/NORTHWEST EXPECTED TO IMPACT
KIND TOWARDS 210300Z. CLUSTER IS SMALL ENOUGH THAT IMPACTS SHOULD LAST
ONLY A HOUR OR TWO.
PREVIOUS DISCUSSION FOLLOWS.
VORTICITY CENTER DRIFTING EAST OUT OF ILLINOIS DURING THE EVENING HOURS
MAY RESULT IN SCATTERED CONVECTION IN THE VICINITY OF THE TERMINALS
THROUGH ABOUT 210400Z. NOT SURE AT THIS TIME IF COVERAGE WILL BE ENOUGH
FOR DIRECT IMPACTS...BUT WILL MONITOR RADAR/MODEL TRENDS UP TIL ISSUANCE
TIME. APPEARS THE BEST CHANCE FOR DIRECT IMPACTS AT THIS TIME WILL BE IN
THE KHUF/KBMG AREA...CLOSEST TO THE VORTICITY CENTER. BRIEF IFR
VISIBILITY RESTRICTIONS EXPECTED WITH THE HEAVIER PRECIPITATION AREAS.
CB BASES AROUND 030.
DRIER AIR WILL BE ADVECTING INTO THE AREA LATER TONIGHT...SO DON/T THINK
THERE IS MUCH FOG POTENTIAL TONIGHT.
SURFACE WINDS GENERALLY AT OR BELOW 7 KTS THROUGH THE NIGHT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SMF
NEAR TERM...50
SHORT TERM...SMF
LONG TERM....JEH
AVIATION...JAS
Hazardous weather outlook, Jul 20, 3:34 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
434 PM EDT MON JUL 20 2015
INZ021-028>031-035>049-051>057-060>065-067>072-212045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
434 PM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE...A FEW OF WHICH COULD BE
STRONG.
HAZARDS: LIGHTNING...HEAVY RAINFALL...FLASH FLOODING...GUSTY
WINDS OVER 40 MPH...SMALL HAIL.
TIMING: THUNDERSTORMS POSSIBLE INTO THE OVERNIGHT. HOWEVER THE
BEST CHANCES FOR STORMS WILL BE BEFORE MIDNIGHT.
DISCUSSION: THUNDERSTORMS ARE POSSIBLE AS A FRONT LINGERS IN THE
AREA. HEAVY RAINFALL MAY CAUSE FLASH FLOODING AS THE GROUND IS
SATURATED IN MANY AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THE NEXT CHANCE FOR STORMS WILL BE SATURDAY INTO SUNDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE...BUT
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: ANOTHER COLD FRONT WILL ARRIVE NEXT WEEKEND BRINGING
MORE THUNDERSTORM CHANCES.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Local storm report, Jul 20, 7:26 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HEAVY RAIN 3 W STINESVILLE 39.30N 86.70W
07/20/2015 M1.31 INCH OWEN IN PUBLIC
&&
50Local storm report, Jul 20, 7:35 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 PM EDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HEAVY RAIN ELLETTSVILLE 39.23N 86.62W
07/20/2015 M1.75 INCH MONROE IN PUBLIC
&&
50Special weather statement, Jul 20, 8:40 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 PM EDT MON JUL 20 2015
INZ036-044-045-210215-
PARKE IN-MONTGOMERY IN-PUTNAM IN-
940 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...
NORTHERN PUTNAM AND EAST CENTRAL PARKE COUNTIES UNTIL 1015 PM EDT...
AT 940 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
ROCKVILLE TO 15 MILES NORTH OF GREENCASTLE TO 6 MILES SOUTHEAST OF
CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LADOGA...ROACHDALE...BAINBRIDGE...NEW MARKET...RUSSELLVILLE...NEW
ROSS...CARPENTERSVILLE...CECIL HARDEN LAKE AND GROVELAND.
LAT...LON 3985 8718 3988 8701 4004 8681 3995 8669
3989 8669 3976 8670 3971 8700
TIME...MOT...LOC 0140Z 299DEG 24KT 3983 8712 3985 8694 3997 8682
JASSpecial weather statement, Jul 20, 9:15 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EDT MON JUL 20 2015
INZ045-046-054-210245-
HENDRICKS IN-MORGAN IN-PUTNAM IN-
1015 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
NORTHEASTERN PUTNAM AND SOUTHERN HENDRICKS COUNTIES UNTIL 1045 PM
EDT...
AT 1015 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF DANVILLE...OR 23 MILES SOUTHEAST OF CRAWFORDSVILLE...
MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINFIELD...MOORESVILLE...DANVILLE...AVON...MONROVIA...CLAYTON...
FILLMORE...COATESVILLE...AMO...STILESVILLE...LAKE HART AND GROVELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3986 8669 3972 8633 3964 8633 3948 8645
3969 8686
TIME...MOT...LOC 0215Z 302DEG 23KT 3975 8668
50Special weather statement, Jul 20, 9:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 PM EDT MON JUL 20 2015
INZ046-047-054-055-210330-
MARION IN-HENDRICKS IN-JOHNSON IN-MORGAN IN-
1044 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
MARION...NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES
UNTIL 1130 PM EDT...
AT 1044 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PLAINFIELD...OR 19 MILES SOUTHWEST OF INDIANAPOLIS...MOVING
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...PLAINFIELD...MOORESVILLE...DANVILLE...
BARGERSVILLE...BROOKLYN...MONROVIA...MORGANTOWN...CLAYTON...
BETHANY...WAVERLY...CAMBY...LAKE HART AND CENTERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3959 8664 3976 8649 3962 8610 3937 8624
TIME...MOT...LOC 0244Z 302DEG 23KT 3965 8647
50
Local storm report, Jul 20, 11:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 AM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM HEAVY RAIN INDIANAPOLIS 39.78N 86.15W
07/21/2015 M2.68 INCH MARION IN BROADCAST MEDIA
TOTAL RAINFALL SINCE 1005 PM
&&
MDRFlash Flood, Marion
- When
- July 20, 11:20 PM EST to July 21, 1:30 AM EST
- Where
- Marion County, 2.16 mi NE of Indianapolis to 2.13 mi NE of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.804, -86.123
A vehicle was stuck in high water near the intersection of 25th Street and Hillside Avenue due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- July 20, 11:25 PM EST to July 21, 1:30 AM EST
- Where
- Marion County, 1.26 mi ENE of Speedway to 1.24 mi ENE of Speedway
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.788, -86.228
Portions of 16th Street was flooded between the Indianapolis Motor Speedway and Downtown Indianapolis due to heavy thunderstorm rainfall. This report was relayed by a WISH-TV meteorologist.
Flash Flood, Marion
- When
- July 21, 12:14 AM EST to 1:30 AM EST
- Where
- Marion County, 0.42 mi NW of Indianapolis to 0.38 mi NW of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 39.785, -86.155
Water was reported to be in the hallways at the Raleigh apartments near the intersection of Pennsylvania and 13th Streets due to heavy thunderstorm rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
- Flash Flood and Damaging Winds in Oklahoma, July 20, 2015$5,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597395, 597396, 597397.